MAUDE Adverse Event Report: US SURGICAL PUERTO RICO MULTIFIRE ENDO GIA; STAPLE, IMPLANTABLE

US SURGICAL PUERTO RICO MULTIFIRE ENDO GIA; STAPLE, IMPLANTABLE
Model Number 030805L
Medical Device Problem Code Mechanics Altered (2984)
Health Effect - Clinical Codes Blood Loss (2597); No Code Available (3191)
Date of Event 01/03/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
According to the reporter, during right hepatic lobectomy, the stapler cut but did not fire.It was reported the surgeon able to squeezed the handle.No staples visible on right hepatic vein or inferior vena cava, there did seem to be some staples left in the cartridge.It was noted the patient had blood loss of 500ml or more due to the product issue.The patient had blood transfusion of 8 units of blood and 2500cc of cell-saver, the surgical time extended 30 minutes or more and the patient had extended hospitalization stay of 10 days.Suturing was done to resolve the issue.
 
Event or Problem Description
According to the reporter, during an extended right hepatic lobectomy procedure, while the device was being applied to the right hepatic vein at the junction with the suprahepatic vena cava, the surgeon was able to squeeze the handle and the stapler cut but did not fire.It was noted that there were no staples visible on the hepatic vein, but some staples were left in the cartridge.Suturing was done and the patient was transfused with 8 units of blood and 2500cc of cell-saver, which resulted in an extended hospital stay of 10 days.There was more than 500cc of blood loss and the surgical time was extended for more than 30 minutes.
 
Additional Manufacturer Narrative
Evaluation summary: post market vigilance (pmv) led an evaluation of one device.Nicks were observed on the knife blade.Records from each manufacturing lot are thoroughly reviewed to ensure that products are released meeting all quality release specifications at the time of manufacture.The investigation concluded there were no abnormalities that would have caused or contributed to the reported condition.Additionally, the investigation detected a secondary condition of damaged knife that has no relationship to the reported condition.No further actions have been deemed necessary at this time.Replication of the observed secondary damage may occur if the instrument is applied over an obstruction.The instructions for use also states: when positioning the instrument on the application site ensure that no obstructions such as previously clips are incorporated into the instrument jaws.Firing over an obstruction may result in improperly formed staples.Improperly formed staples may result in leakage or disruption of the staple line.If information is provided in the future, a supplemental report will be issued.

Brand Name
MULTIFIRE ENDO GIA
Common Device Name
STAPLE, IMPLANTABLE
Manufacturer (Section D)
US SURGICAL PUERTO RICO
201 sabanetas industrial park
ponce PR 00716 4401
MDR Report Key8341780
Report Number2647580-2019-00850
Device Sequence Number13487749
Product Code GDW
UDI-Device Identifier10884523003765
UDI-Public10884523003765
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K900129
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 04/16/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number030805L
Device Catalogue Number030805L
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/16/2019
Initial Date Received by Manufacturer 01/16/2019
Supplement Date Received by Manufacturer03/27/2019
Initial Report FDA Received Date02/14/2019
Supplement Report FDA Received Date04/16/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;